Jump to section
Tetanus, also known as “lockjaw”, is a disease which is caused by an anaerobic (a bacteria requiring low oxygen for survival) bacteria found in soil called Clostridium tetani. This disease is often fatal in horses, hence the reason for the vaccine method of prevention. All mammals (including humans and horses) live in an environment in which minor cuts, scrapes or puncture wounds can occur. These various wound types give an opportunity to the clostridium tetani bacteria to prosper and cause an infection to surrounding tissue and spreading systemically to other types of tissue.
Tetanus vaccine is a preventative measure given to mammals, both human and equine, to protect against the tetanus disease. Allergies to this commonly administered, sometimes annual, vaccine are commonly called “adverse reactions” which vary in intensity.
There are various symptoms which can signal a systemic or adverse reaction (or allergy) to the vaccine after administration. Here are some of the symptoms which may vary in intensity:
Some of these symptoms can begin quite mildly and then progress to some of the more advanced ones listed lower in the list. Seek medical advice if your horse displays any of these symptoms as the disease can be fatal.
There are only two types of tetanus vaccines which are given to horses and one has been associated with more adverse reactions than the other:
- Inactivated virus vaccine, this vaccine has less adverse reactions reported and many veterinary professionals recommend this vaccine over the antitoxin type
- Modified live virus vaccine, this vaccine has more adverse reactions reported than those of tetanus toxoid type and can be an ingredient in some equine feeds
While the actual cause of the tetanus disease is the bacterial action of the clostridium tetani, here is what is happening inside the body of the host:
While the actual causes of the adverse reactions are not definitively known, many veterinary professionals believe that the causes are:
Because the tetanus disease can be fatal if not treated appropriately and timely, and because the adverse (allergic) reactions can be severe as well as potentially deadly, it is important to get your veterinary professional involved as early as possible after discovery of the above symptoms, regardless of their intensity. If your veterinary professional can assess your equine early enough, a better chance exists for appropriate diagnosis and treatment of possible tetanus vaccine adverse reactions in your horse before they progress to a point at which they become life-threatening for the horse.
Your complete history of symptoms, feeding regimen, pasturing habits, injuries and if any treatments of those injuries were utilized on your horse and the duration of the symptoms noted will aid your vet in his ultimate diagnosis. He will need to do a physical examination and will probably order blood testing and perhaps other tissue sample testing. He will be looking for blood chemistries that reflect a bacterial infection being present. An appropriate treatment plan will be developed and initiated when all of this information has been collated.
Once the adverse reaction or allergy to the tetanus vaccine has been identified by your veterinary professional, treatment will be directed at the elimination or reduction of the toxins being released in the horse’s body as well as reducing the toxin’s effects which are currently being experienced by your equine. Accordingly, treatment options will likely include large doses of antibiotic medication (penicillin generally being the drug of choice) as well as concurrent administration of tetanus antitoxin via intramuscular or intravenous injection to treat the bacterial infection.
If the horse is able to eat, he will likely recommend that feed be offered at a height which is easily reachable for the afflicted equine. If the patient is experiencing enough neurological symptoms which cause him to be unstable on his feet, slinging may be recommended. IV fluids with or without catheterization of the bladder may also be required, though if the horse’s condition has progressed to this stage, the prognosis is usually not good.
Tetanus vaccine allergy in horses can range from a mild inconvenience to the death of your horse. If the allergy/adverse reaction is severe enough, or, if the infection progresses to cause neurological or liver damage, the prognosis for your afflicted equine is not good. The sad fact is that, for most horses who actually get the tetanus disease or suffer the more serious reactions to the vaccine, a large percentage of them die or must be euthanized. Monitoring of your herd when you are feeding and grooming them on a daily basis is the best way to assess any injuries and determine if they need medical attention. Vaccination is the standard of care for those horses who have never had tetanus disease or the vaccine.
While no vaccine is 100% guaranteed and there is no way to know if your horse will have adverse reactions to it, it is a step toward protecting your herd from the ravages of the tetanus disease itself which may be worth the risks. Seek medical advice from your veterinary professional regarding the appropriateness of vaccination and medical assessment of the health of the horse being considered for vaccination. It is vital that the horse be healthy when the vaccine is administered as it can overload the animal’s immune system if it is dealing with another illness or condition.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
0 found helpful
My horse has had two reactions to Tetanus Vaccines and is due a booster soon . Head swelling lasting for 30 mins. I am deeply concerned and don't know how to proceed
May 17, 2018
Dr. Michele K. DVM
Your veterinarian may be able to give a pre-treatment for Joe to help prevent any reactions to vaccines. Since he has reactions, it would be best to talk with your veterinarian about possible therapies that might help him to not have these reactions. I hope that all goes well for him.
May 17, 2018
0 found helpful
Sudden hive rash a day after vaccination. .depressed and lethargic very unhappy. These are the symptoms of my horse after tetanus vaccination . Slowly becoming more and more lethargic until it was very worrying . Got bloods done and liver hepatitis. My young horse had never been vaccinated before . And received flu/ tetanus combined afer the equine flu outbreak in racing as was now obligatory to compete.
© 2020 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app